Alabama, 2018Heat in Alabama, July 12, 2018
July 12, 2018 · NWS HUN · 6 events in 6 counties and zones
Temperatures reached the middle to upper 90s with dew points in the lower to middle 70s. This produced Heat Index values of around 105 degrees for a few hours on the afternoon of the 12th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures reached the middle to upper 90s with dew points in the lower to middle 70s. This produced Heat Index values of around 105 degrees for a few hours on the afternoon of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 11:02 AM CST, 58 minutes earlier.
Area forecast discussion, Jul 12, 11:02 AM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1202 PM CDT Thu Jul 12 2018
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 847 AM CDT Thu Jul 12 2018
Quiet morning across the Tennessee Valley as river valley fog has
completely dissipated, resulting in prevailing clear conditions for
now. To the northwest, the center of a strengthening upper-ridge will
continue to build southeast into Middle Tennessee and Northern
Alabama. This is evident on 12z soundings at OHX and BMX (along with
forecasts of NAM/HRRR profiles later this afternoon) of showing a
quite a bit of dry air aloft, evidence of some subsidence taking
place. Still, plenty of moisture in the low-levels will allow for
isolated to widely scattered shower and thunderstorm activity. The
trigger will likely be a weak front dropping southwest from far
eastern Tennessee into Georgia and eastern Alabama. Have oriented
PoPs with the highest values south and east of the Tennessee River
over Marshall and DeKalb Counties during the afternoon, and just an
isolated mention over the Shoals. There should be plenty of CAPE to
work with, and with an inverted-V sounding profile can't rule out an
isolated strong storm capable of gusty winds.
Otherwise, another hot day is expected and have nudged up
temperatures ever so slightly. Highs will generally be in the lower
90s, with a few mid 90s across the MSL/HSV/DCU metros. This will
create Heat Index values in the 100 to 105 degree range once again
this afternoon -- with dewpoints in the low to mid 70s.
.SHORT TERM...(Friday through Saturday night)
Issued at 302 AM CDT Thu Jul 12 2018
Little change in the weather forecast is expected on Friday as the
stalled front lingers underneath the eastern flank of a prevailing
mid to upper level ridge. Similar environment will setup for Friday
afternoon and evening especially instability and the lingering
frontal boundary. As a result, have retained the potential for
scattered storms throughout the afternoon/evening as daytime highs
rise into the low 90s. However, with debris cloud cover from storms,
could see somewhat lower daytime highs on both Friday and Saturday.
Additionally, more mesoscale outflow boundaries that are more
difficult to predict due to uncertainty with coverage of storms may
be an additional cause for storms through the afternoon and possibly
into the overnight both Friday night and Saturday night. A dampening
ridge aloft will also contribute to higher potential for storms. As
mentioned with Thursday's POPs, there could be a gradient in storm
coverage from north to south. However, the front may briefly move
north on Friday before completely dissipating leaving the mesoscale
outflow boundaries as the singular lifting mechanism. Given the
similar environment on Friday and Saturday there is still a threat
for gusty winds up to 55 MPH with any storms that develop. In
addition, with the weak front, most of the activity will be diurnally
driven. So, will keep low POPs for the evening/overnight.
.LONG TERM...(Sunday through Wednesday)
Issued at 302 AM CDT Thu Jul 12 2018
After some better model agreement yesterday, the 12Z ECMWF is now
more insistent on a stronger and more persistent upper ridge holding
across the southern/southeast CONUS from Sunday into next week. Thus,
there is considerable uncertainty with regard to thunderstorm
coverage, especially with shortwaves on Sunday and Tuesday. The
ECMWF depiction of the Tuesday shortwave and cold front is
considerably weaker than the GFS. These differences are also
reflected in the temperatures forecasts as well. The ECMX (MOS) max
temperatures are several degrees warmer into the 90s vs the upper 80s
to around 90 than that of the GFSX (MOS). All of this being said,
the suggested blended forecast is still forecasting daily chances of
thunderstorms, mainly diurnally enhanced by daytime heating, followed
by quick dissipation during the early evening hours. The Tuesday
arrival of the cold front and wave on the GFS (vs. ECMWF) would
bring widespread coverage of thunderstorms. Will stick with the
blends and closer to the ECMWF with chance PoPs until developments
become more certain in due time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1202 PM CDT Thu Jul 12 2018
VFR conditions will be the predominant flight category at each
terminal through the period. SCT/BKN decks of CU/TCU will continue
develop this afternoon. Can't rule out a VCTS/-TSRA at either site
from mid/late afternoon. However, given their widely scattered
nature, have left a mention out of the TAF at this time. The sky will
clear after sunset once heating ends, with light and variable winds.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...AMP.24
SHORT TERM...SL.77
LONG TERM...17
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 12, 7:10 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
810 AM CDT Thu Jul 12 2018
ALZ001>010-016-TNZ076-096-097-131100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
810 AM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Scattered thunderstorms will develop by midday as a weak cold front
drop south into the region. A few strong thunderstorms capable of
wind gusts up to 55 mph are possible. The thunderstorm activity will
diminish rapidly after sunset.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated to scattered thunderstorms are expected each day for most
of the area, mainly during the afternoon and early evening hours.
Some thunderstorms may be capable of producing gusty winds.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Heat, Colbert
- When
- July 12, 12:00 PM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 105 to 106 degrees during the afternoon of the 12th.
Heat, Lauderdale
- When
- July 12, 12:00 PM CST to 4:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
The heat index reached 105 to 106 degrees during the afternoon of the 12th.
Heat, Franklin
- When
- July 12, 12:00 PM CST to 4:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
The heat index reached 105 to 106 degrees during the afternoon of the 12th.
Heat, Morgan
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- ASOS
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
The heat index reached 105 to 106 degrees during the afternoon of the 12th.
Heat, Madison
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
The heat index reached 105 to 106 degrees during the afternoon of the 12th.
Heat, Limestone
- When
- July 12, 12:00 PM CST to 3:00 PM CST
- Where
- Limestone forecast zone
- Reported by
- ASOS
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
The heat index reached 105 to 106 degrees during the afternoon of the 12th.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 12, 20181.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756708, 756709, 756710, 756712, 756713, 756714.